South Carolina, 2015Rip Current in South Carolina, June 28, 2015
June 28, 2015 · NWS ILM · 1 event in 1 county or zone
Strong rip currents caused a drowning in Garden City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents caused a drowning in Garden City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 28, 7:32 AM EST, 28 minutes earlier.
Area forecast discussion, Jun 28, 7:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
832 AM EDT SUN JUN 28 2015
.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE AREA TODAY INTO MONDAY BEFORE
DISSIPATING. WARM AND DRY CONDITIONS ARE EXPECTED MONDAY AND ON
TUESDAY. REDEVELOPING BERMUDA HIGH PRESSURE WILL BRING SEASONABLE
HEAT WITH DAILY THUNDERSTORM CHANCES MID-WEEK INTO NEXT WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 832 AM SUNDAY...WEAK MCV IMPULSE SEEN IN VAPOR ANIMATIONS
MOVING NE ACROSS CENTRAL SOUTH CAROLINA WILL BRING LIGHT AND
MODERATE SHOWERS THIS MORNING ALONG AND WEST OF THE I-95 CORRIDOR.
RECENT RADAR RETURN SHOW THE FAINT TRACES OF A COLD FRONT
SLIPPING SE TOWARD THE COAST. RECENT NEAR TERM MODELS SUCH AS THE
4KM NSSL WRF SHOW SHOWERS ERUPTING IN SCATTERED FASHION ALONG THIS
FEATURE INTO THE LATE MORNING. THE MAINLY WESTERLY LOW-LEVEL WINDS
TODAY AND ASSOCIATED ADIABATIC COMPRESSION WILL HELP SUSTAIN
PARTLY SUNNY CONDITIONS AND A GOOD DIURNAL WARM UP...DESPITE THE
POST FRONTAL REGIME. MID TO UPPER 80S FOR MAXIMUM TEMPERATURES
LOOKS REASONABLE.
RECENT WATER VAPOR TRENDS SHOW ENHANCEMENT OF COLUMN MOISTURE
STREAMING NE TOWARD THE CAROLINAS SO NO PLANS TO REMOVE MENTION
OF THUNDER. NE SC WILL SEE THE FRONT LATEST PERHAPS IN EARLY
AFTERNOON WHICH WILL ALLOW MORE SURFACE HEATING AND THIS IS WHERE
THE STRONGER STORMS ARE FAVORED IN THE AFTERNOON BEFORE THE FRONT
SLIPS OFF THE SC COAST PRIOR TO EVENING THEN DECAYS INSHORE. LOWS
MONDAY MORNING COOLER THAN WE HAVE SEEN RECENTLY WITH MIDDLE 60S
INLAND TO THE LOW 70S NEAR THE COAST.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM SUNDAY...COLD FRONT WHICH THE GUIDANCE HAS BEEN
SUGGESTING WILL PUSH OFFSHORE EARLY THIS WEEK IS NOW LOOKING LIKE IT
WILL STALL JUST INLAND FROM THE COAST. THIS IS UNFORTUNATE BECAUSE
THE SPRING-LIKE DRYING THAT WAS FORECAST IS NOW LOOKING MUCH LESS
LIKELY...ESPECIALLY ACROSS EASTERN ZONES. THE REASON FOR THIS IS
BOTH DUE TO THE VERY WARM WATER TEMPS IN PLACE OVER THE
WATER...COMBINED WITH THE UPPER RIDGE AXIS NOW PROGGED TO REMAIN
WEST OF THIS AREA. THE FRONT WILL LIKELY BECOME STATIONARY AND
WOBBLE IN THE VICINITY MONDAY INTO TUESDAY BEFORE WASHING OUT LATE
IN THE PERIOD. WHILE THIS FRONT COULD SERVE AS A FOCUS FOR
CONVECTION DURING THE AFTN...THE MID LEVELS DO DRY OUT
CONSIDERABLY...SO CONVECTION IS NOT EXPECTED MONDAY OR TUESDAY.
EVEN SO...THERE COULD BE A PRETTY SIGNIFICANT DEWPOINT GRADIENT
MONDAY...AND IT WILL LIKELY FEEL REFRESHING INLAND...BUT STILL
PRETTY HUMID ALONG THE COAST. MOISTURE RETURN WILL SLOWLY INCREASE
AGAIN TUESDAY SO DEWPOINT TEMPS WILL INCREASE ACROSS THE ENTIRE AREA
ONCE AGAIN. WITH CONTINUED SW FLOW ALOFT AND THE THERMAL RIDGE
REMAINING IN THE VICINITY...TEMPS WILL RISE INTO THE 90S...WITH
TUESDAY THE WARMER OF THE TWO DAYS. LOWS WILL BE NEAR SEASONABLE
VALUES...1-2 DEGREES EITHER SIDE OF 70 MONDAY NIGHT...AND A BIT
WARMER TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 AM SUNDAY...SUMMER LIKE WEATHER TO PERSIST THROUGH THE
UPCOMING WEEK WITH SEASONABLE-TO-SLIGHTLY-ABOVE TEMPERATURES BUT
HIGHER THAN CLIMO PRECIP CHANGES. BERMUDA HIGH OFFSHORE WILL BE THE
DOMINANT SURFACE SYNOPTIC FEATURE...WHILE MID-LEVEL TROUGHING WILL
BE THE RULE ALOFT. THIS TROUGH WILL BE RATHER FLAT...BUT WILL KEEP
HEIGHTS ALOFT JUST LOW ENOUGH THAT CONVECTION WILL BE ABLE TO
DEVELOP EACH AFTN/EVE IN A TYPICAL DIURNAL FASHION. WITH THE
SLIGHTLY LOWERED HEIGHTS...THE SEA BREEZE AND PIEDMONT TROUGH WILL
BECOME ACTIVE AS THE WARM TEMPS AND HIGH HUMIDITY CREATE AMPLE
INSTABILITY...AND WILL CARRY CHC TO HIGH CHC POP EACH AFTN. AT THE
END OF THE PERIOD HEIGHTS BEGIN TO LIFT AS THE FLOW ACROSS THE CONUS
TRENDS TOWARDS ZONAL...AND FIRST GLIMPSE AT THE JULY 4TH HOLIDAY
LOOKS HOT WITH ISOLATED TSTMS.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 12Z...FRONTAL POSITION IS SOMEWHERE NEAR THE COAST WHERE A
GOOD PWAT GRADIENT RESIDES. NOT OUT OF THE WOODS YET WITH REGARD TO
CONVECTION. EXPECT SOME LIGHT SHOWERS TO DEVELOP ALONG THE COAST
AROUND MIDDAY...WITH ALL ACTIVITY EXPECTED TO EXIT THE COAST BY MID
AFTERNOON. MAINLY MVFR CONDITIONS IN THE SHOWERS. WINDS WILL BECOME
MORE WESTERLY BEHIND THE FRONT. LOOK FOR DRY CONDITIONS TONIGHT WITH
NO FOG EXPECTED.
EXTENDED OUTLOOK...VFR THROUGH TUESDAY. POSSIBLE AFTERNOON SHOWERS
AND STORMS WEDNESDAY AND THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 832 AM SUNDAY...SW-W WINDS WILL DECREASE TO 15 TO 20 KT BY
AFTERNOON AND 10 TO 15 KT TONIGHT. SEAS OF 4 TO 7 FT WILL SUBSIDE
TO 3 TO 5 FT THROUGH AFTERNOON AND 2 TO 4 FT TONIGHT. WSW-SW WINDS
WILL REMAIN GUSTY THIS MORNING AND WE WILL ALLOW THE ADVISORY TO
RUN ITS COURSE TIL MIDDAY.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM SUNDAY...COLD FRONT WILL STALL JUST INLAND FROM THE
WATERS MONDAY AND THEN WASH OUT/LIFT NORTH DURING THE DAY. BY LATE
MONDAY AND THROUGH TUESDAY...BERMUDA HIGH PRESSURE WILL REASSERT
ITSELF AND BE THE CONTROLLING FEATURE ACROSS THE WATERS. THIS LEAVES
SW WINDS THROUGH THE PERIOD...AT 10-15 KTS MONDAY AND INTO
TUESDAY...RISING TO 15-20 KTS TUESDAY NIGHT. ALTHOUGH A LOW-
AMPLITUDE SE GROUND SWELL WILL EXIST WITHIN THE WAVE SPECTRUM...WAVE
HEIGHTS WILL BE FORMED PRIMARILY BY A SW WIND CHOP...WITH SEAS OF 2-
4 FT EXPECTED MONDAY...RISING TO 3-5 FT TUESDAY.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 300 AM SUNDAY...BERMUDA HIGH PRESSURE WILL BE THE DOMINANT
SYNOPTIC FEATURE THROUGH THE EXTENDED...WHILE THE PIEDMONT TROUGH
SHARPENS EACH AFTN INLAND FROM THE WATERS. THIS WILL LEAVE SW
WINDS EACH DAY...WITH A PINCHING OF THE GRADIENT OCCURRING TO
DRIVE WIND SPEEDS UP TO 15-20 KTS EACH EVENING...WHILE OTHERWISE
MAINTAINING A 10-15 KT SPEED. SEAS WITHIN THIS REGIME WILL BE 3-4
FT MOST OF THE TIME...BUT A FEW 5 FTERS ARE POSSIBLE NEAR THE 20
NM BOUNDARY EACH DAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR AMZ250-252-254-
256.
&&
SYNOPSIS...MJC
NEAR TERM...MJC
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...DLHazardous weather outlook, Jun 28, 3:45 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
445 AM EDT SUN JUN 28 2015
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-290845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
445 AM EDT SUN JUN 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-290845-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
445 AM EDT SUN JUN 28 2015
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ056-290845-
COASTAL GEORGETOWN-
445 AM EDT SUN JUN 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-290845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
445 AM EDT SUN JUN 28 2015
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Coastal Horry
- When
- June 28, 8:00 AM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
A 52 year old woman drowned off the coast of Garden City due to strong rip currents.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, June 28, 2015EF2 · 16 events
- Flash Flooding and Hail in Illinois, June 28 to 29, 2015$510,000 · 1.5 in hail · 23 events
- High Wind and Strong Wind in Massachusetts, June 28, 2015$188,000 · 50 kt wind · 11 events
- Rip Current in Delaware, June 28, 20154 injured · 1 event
- Lightning Strikes in Minnesota, June 28, 20153 injured · 2 events
- Hail in Colorado, June 28, 20151.25 in hail · 13 events
- Rip Current in New Jersey, June 28, 20151 injured · 1 event
- Hail in South Dakota, June 28, 2015$10,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Missouri, June 28, 2015$2,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, June 28, 201550 kt wind · 3 events
- Damaging Winds in Florida, June 28, 201552 kt wind · 3 events
- Hail in Kansas, June 28, 20151 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590941.